North Carolina, 2006Flash Flooding in North Carolina, June 27, 2006
June 27, 2006 · NWS RAH · 3 events in 2 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 10:18 AM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 27, 10:18 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1118 AM EDT TUE JUN 27 2006
.SHORT TERM /REST OF TODAY/...
FORECAST APPEARS ON TRACK TODAY...NO UPDATE PLANNED THIS MORNING. MSAS
STREAMLINE AND MANUAL SFC ANLYSES SHOW WEAK SFC LOW OVER THE STATE
OF SC...WITH THE STRONGEST CONVERGENCE CURRENTLY NEAR THE CLT AREA
MOVING NNE TOWARDS THE TRIAD. ADDITIONALLY...NUMEROUS HEAVY
SHOWERS ARE ADVECTING IN FROM THE ATLANTIC IN SOUTHEAST FLOW AHEAD
OF AN AREA OF DISTURBED WEATHER DEVELOPING OVER THE GULF STREAM
ABOUT 200 MILES EAST OF SAVANNAH. PRIMARY FCST CONCERNS THIS
AFTERNOON WILL BE THE CHANCE FOR FLASH FLOODING ASSOC WITH LOCALLY
HEAVY RAINFALL AND A CHANCE FOR ISOLATED TORNADOES THIS AFTERNOON.
W/REGARDS TO THE TORNADO THREAT...THE WEAK SFC LOW OVER SC APPEARS
TO WEAKEN THIS AFTERNOON AS THE OFFSHORE LOW INTENSIFIES AND MOVES
NORTH TOWARD THE NC COAST. THIS WILL HELP BACK THE LOW LEVEL WINDS
TOWARD THE EAST AND ESE ACROSS THE CENTRAL AND EASTERN PORTIONS OF
THE STATE THIS AFTERNOON AND BUMP UP HELICITY VALUES TO 150-200
M2/S2. ADDITIONALLY...THE RUC SHOWS AN H85 LOW DEVELOPING OVER THE
WESTERN PIEDMONT THIS AFTERNOON WITH AN ASSOC 30-35KT LLJ OVER THE
COASTAL PLAIN. LIMITING FACTOR THIS AFTERNOON WILL BE INSTABILITY
WITH BKN-OVC SKIES OVER MOST OF THE AREA. THREAT FOR TORNADOES WILL
LIKELY BE CONFINED TO EAST OF A LINE FROM FAY-RDU-HNZ BETWEEN
18Z-00Z ALONG POCKETS OF WEAK INSTABILITY WHERE CLOUD BREAKS
ALLOW SOME DEGREE OF INSOLATION. -VINCENT
&&
.PREV DISCUSSION...
(ISSUED 305 AM EDT TUE JUN 27 2006)
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
TODAY THROUGH TONIGHT: THE TWO PRIMARY FORECAST CONCERNS THIS
MORNING ARE POTENTIAL FLOODING RAINS AND THE RISK OF SEVERE STORMS.
LOOKING FIRST AT THE HEAVY RAIN THREAT... SHOWERS SO FAR OVERNIGHT
HAVE BEEN PATCHY AT BEST OVER CENTRAL NC... AS OBSERVED SURFACE
STREAMLINES CONTINUE TO SHOW BROADLY DIFFLUENT FLOW. THE SHOWERS
THAT HAVE PASSED THROUGH THE CWA HAVE DROPPED A QUARTER INCH TO
NEARLY ONE INCH IN AN HOUR. GOES SOUNDER DPI PRECIPITABLE WATER
IMAGERY SHOWS VALUES OF 1.8-2.0 CONTINUING TO STREAM INTO THE CWA.
EXPECT RAINFALL TO INCREASE IN COVERAGE AS THE TROPICAL LOW NEAR SAV
AND ITS MID LEVEL VORTICITY MAX RIDE NORTHWARD. WILL CONTINUE WITH
CATEGORICAL POPS FROM EARLY-MID MORNING THROUGH MID AFTERNOON...
WITH A GRADUAL TAPERING FROM SOUTHWEST TO NORTHEAST REFLECTED IN THE
GRIDDED POP FORECASTS THROUGH THE EVENING AND EARLY OVERNIGHT HOURS.
LARGE SCALE LIFT FROM INCREASING BOUNDARY LAYER CONVERGENCE...
COUPLED WITH INCREASING UPPER DIVERGENCE WITH STRONG AGEOSTROPHIC
RESPONSE IN THE RIGHT ENTRANCE REGION OF THE 80+ KT SOUTHERLY GREAT
LAKES JET AS IT HEADS EASTWARD... SHOULD HELP FILL IN THE CURRENT
RAIN GAPS OVER CENTRAL NC PRETTY QUICKLY THIS MORNING. FLOOD WATCH
WILL REMAIN IN PLACE AS IS... EXPIRING AT 6PM. NEXT ADDRESSING THE
SEVERE THREAT... NORTHEAST OF THE INCOMING LOW THE NAM SHOWS A 30-40
KT SOUTHEASTERLY 850 MB JETLET OVER NORTH CENTRAL AND NORTHEAST NC
BENEATH STRONG UPPER DIVERGENCE AND INCREASING PVA. INSTABILITY WILL
BE MARGINAL CONSIDERING THE VERY MOIST COLUMN... HOWEVER IF WE CAN
GET ANY LOW LEVEL HEATING AT ALL... ISOLATED TORNADIC CELLS APPEAR
LIKELY. THE VORTICITY GENERATION PARAMETER ON THE NAM CLIMBS TO
0.3-0.4... THE BULK RICHARDSON NUMBER GOES TO 15-25... LCL DROPS TO
300 M... AND THE 0-1KM HELICITY EXCEEDS 150 M2/S2. WILL ADDRESS THIS
RISK AS WELL AS THE FLOODING RISK IN THE HAZARDOUS WEATHER OUTLOOK.
WEDNESDAY AND WEDNESDAY NIGHT: PRECIPITABLE WATER VALUES DROP BACK
CLOSER TO NORMAL AS WE LOSE THE TROPICAL MOISTURE IN FAVOR OF A DEEP
SOUTHWESTERLY FLOW... WITH THE MID LEVEL TROUGH AXIS STILL TO OUR
WEST. A FAIRLY STRONG SUBSIDENCE INVERSION DEVELOPS ALOFT
PARTICULARLY ON THE NAM WHICH SHOWS AN ALMOST UNBREAKABLE WARM LAYER
AROUND 600 MB. THE POTENTIAL FOR CONVECTION ALONG AND EAST OF THE
SURFACE TROUGH THAT IS PROJECTED TO SIT OVER THE PIEDMONT WILL
LIKELY DEPEND GREATLY ON THE DEGREE OF BOUNDARY LAYER MOISTURE AND
WHETHER ANY LOW LEVEL PARCELS WILL BE ABLE TO BREAK THE CAP. THE
DEEP LAYER SHEAR IS MARGINAL... ABOUT 30-35 KT... BUT BOTH THE NAM
AND GFS HINT AT POTENTIALLY ENHANCED UPPER DIVERGENCE WITHIN THE
RIGHT ENTRANCE REGION OF THE JET TO OUR NORTHWEST... JUXTAPOSED
NICELY WITH THE LEFT EXIT REGION OF A WEAKER WESTERLY UPPER JETLET
TO OUR SOUTHWEST. LAPSE RATES DO STEEPEN IN THE -10 TO -30 LAYER
WITH A LOWERING WBZ SO WILL NEED TO WATCH ANY SUSTAINED CELLS FOR A
POSSIBLE HAIL THREAT. WILL HAVE SLIGHT CHANCE POPS IN THE NORTHWEST
PIEDMONT RISING TO CHANCES EASTWARD... CARRIED THROUGH THE EVENING.
HAVE RAISED MAX TEMPS A DEGREE OR TWO WITH EXPECTATIONS OF A DRY
ADIABATIC THERMAL PROFILE. -GIH
LONG TERM /THURSDAY THROUGH MONDAY/...
MID LEVEL TROUGH AXIS SHIFT EAST THROUGH THE AREA THURSDAY INTO
FRIDAY WITH 850 MB FLOW GOING WEST AND NORTHWEST. INSTABILITY
REMAINS MODERATE ON THURSDAY AND ISOLATED TO SCATTERED CONVECTION
STILL APPEARS POSSIBLE. SURFACE FRONT SHIFTS TO THE COAST ON BOTH
THE GFS AND ECMWF BY FRIDAY MORNING WITH THE UPPER JET AXIS DROPPING
TO OUR SOUTHEAST... AND CONVECTION CHANCES FRIDAY LOOK QUITE SMALL
WITH WEAK LAPSE RATES ALOFT. BROAD UPPER TROUGHING HOLDS OVER CANADA
OVER THE WEEKEND WITH WEAK WEST TO NORTHWEST MID LEVEL FLOW THROUGH
NC. THE OFFSHORE SURFACE HIGH ON THE GFS/ECMWF BUILDS BACK WESTWARD
INTO THE SOUTHEAST U.S. AND THIS PATTERN POINTS TO INCREASING HEAT
WITH ONLY SMALL CHANCES OF DIURNALLY-DRIVEN STORMS... PRIMARILY
ALONG THE LEE TROUGH AND WITH THE SEA BREEZE. WILL RAISE DAILY HIGHS
A COUPLE OF DEGREES BUT OTHERWISE NO CHANGES NEEDED TO EXISTING
FORECAST. -GIH
AVIATION...
THE SE-S LOW LEVEL FLOW OF MOISTURE PERSISTS... AND SHORT RANGE
MODELS AGREE ON ADDITIONAL SURGES OF MORE NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS OVER CENTRAL NC TODAY. THE GRAND FINALE
APPEARS ON THE WAY THIS AFTERNOON AS THE SURFACE LOW AND ASSOCIATED
TROUGH MOVES THROUGH CENTRAL NC. PERIODS OF PREVAILING SHRA WILL BE
MENTIONED THROUGHOUT THE TAF SITES TODAY... WITH A MUCH LESS CHANCE
OF SHOWERS AFTER THE TROUGH PASSAGE LATER TODAY INTO TONIGHT.
CEILINGS WILL BE QUITE VARIABLE... BUT SHOULD LOWER INTO THE IFR TO
LIFR THROUGH DAWN. THESE CIGS TO LIFT TO A SCATTERED-BROKEN MVFR
BASE WITH A HIGHER MVFR CEILING THAT IS TYPICAL OF A MORE TROPICAL
AIR MASS LATER IN THE MORNING. -PWB
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078-
083>086-088-089 UNTIL 6 PM TUESDAY.
&&
SHORT TERM...VINCENT
Hazardous weather outlook, Jun 27, 4:23 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EDT TUE JUN 27 2006
NCZ021>023-038>040-073>077-083>086-088-280930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-CHATHAM-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-
523 AM EDT TUE JUN 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL NORTH
CAROLINA THROUGH THIS AFTERNOON. TRAINING OF HEAVY RAIN PRODUCING
SHOWERS AND STORMS COULD LEAD TO LOCALIZED FLOODING... ESPECIALLY
IN URBAN AND POOR DRAINAGE AREAS. MANY CREEKS ARE ALREADY RUNNING
HIGH FROM RAINS OVER THE LAST WEEK.. AND MAY RISE RAPIDLY WITH
ADDITIONAL HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STORMS MAY BECOME STRONG WEDNESDAY AFTERNOON THROUGH EARLY
EVENING. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TODAY... HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING OR
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
NCZ007>011-024>028-041>043-078-089-280930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-WAKE-JOHNSTON-WILSON-WAYNE-SAMPSON-
523 AM EDT TUE JUN 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL NORTH
CAROLINA THROUGH THIS AFTERNOON. TRAINING OF HEAVY RAIN PRODUCING
SHOWERS AND STORMS COULD LEAD TO LOCALIZED FLOODING... ESPECIALLY
IN URBAN AND POOR DRAINAGE AREAS. MANY CREEKS ARE ALREADY RUNNING
HIGH FROM RAINS OVER THE LAST WEEK.. AND MAY RISE RAPIDLY WITH
ADDITIONAL HEAVY RAIN.
ALSO... AS A TROPICAL LOW PRESSURE SYSTEM MOVES NORTHWARD THROUGH
THE STATE... SOME STORMS MAY BECOME SEVERE OVER NORTH CENTRAL AND
EASTERN NORTH CAROLINA. THE PRIMARY RISK WILL BE FROM ISOLATED
TORNADOES WITHIN NORTHWEST TO SOUTHEAST ORIENTED BANDS OF SHOWERS
AND STORMS... ON THE NORTHEAST SIDE OF THE SURFACE LOW... AS IT
TRACKS UP THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STORMS MAY BECOME STRONG WEDNESDAY AFTERNOON THROUGH EARLY
EVENING. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY NORTH AND EAST OF THE
TRIANGLE BETWEEN NOON AND 6 PM... DUE TO THE THREAT OF ISOLATED
SEVERE STORMS. IN ADDITION... SPOTTERS ARE ENCOURAGED TO RELAY ANY
REPORTS OF FLOODING OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
GIH
In the hours before
Special weather statement, Jun 27, 9:54 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 AM EDT TUE JUN 27 2006
NCZ007>011-021>028-038>043-073>078-083>086-088-089-272100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1054 AM EDT TUE JUN 27 2006
...RISK OF SEVERE WEATHER ACROSS CETNRAL NORTH CAROLINA THIS AFTERNOON...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON. THE MOIST AND UNSTABLE AIRMASS IN PLACE ALONG WITH
FAVORABLE WINDS ALOFT WILL RESULT IN THE POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON.
THE PRIMARY RISK OF SEVERE WEATHER WILL BE FLASH FLOODING. AS THE
SHOWERS BECOME WIDESPREAD THIS AFTERNOON...MANY LOCATIONS ARE
EXPECTED TO RECEIVE BETWEEN ONE AND TWO INCHES OF RAIN IN A SHORT
PERIOD OF TIME WITH ISOLATED AMOUNTS IN EXCESS OF THREE INCHES
POSSIBLE. SINCE THE SOIL IS SATURATED FROM RECENT HEAVY
RAIN...THIS ADDITIONAL RAIN WILL QUICKLY RUN OFF...FILLING CREEKS
AND STREAMS. MOTORISTS THIS AFTERNOON ARE URGED TO AVOID
INTERSECTIONS AND STREETS KNOWN TO FLOOD DURING HEAVY RAIN EVENTS.
THE SECONDARY RISK OF SEVERE WEATHER THIS AFTERNOON WILL BE
ISOLATED TORNADOES. THE ISOLATED TORNADO RISK APPEARS TO BE
GREATEST ALONG AND EAST OF HIGHWAY 1. WHILE NO SEVERE WEATHER
WATCHES ARE IMMINENT...PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE
ENCOURAGED TO KEEP CLOSE TABS ON THE LATEST WEATHER CONDITIONS
AND LISTEN TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT
THE AFTERNOON.
WSS
Flash Flood, Davidson
- When
- June 27, 2:40 PM EST to 4:00 PM EST
- Where
- Davidson County, Lexington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Road closures on the north and east sides of the city due to high water.
Flash Flood, Davidson
- When
- June 27, 2:40 PM EST to 4:00 PM EST
- Where
- Davidson County, 3 mi WNW of Thomasville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Kanoy Road at Jacobs Street closed due to high water from Hunts Fork Creek.
Flash Flood, Guilford
- When
- June 27, 3:00 PM EST to 4:00 PM EST
- Where
- Guilford County, High Pt
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Widespread flooding in the western part of the county. Numerous road closures...homes and businesses flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 27 to 28, 20063 deaths · $100 million · 1 event
- Flash Flood in New York, June 27 to 28, 20062 deaths · $250 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 27 to 30, 20062 deaths · $16 million · 2 events
- Flash Flood in New York, June 27 to 28, 20061 death · $100 million · 1 event
- Flash Flood in Pennsylvania, June 27 to 28, 20061 death · $100 million · 1 event
- Flash Flood in Pennsylvania, June 27 to 28, 20061 death · $50 million · 1 event
- Flash Flood in New York, June 27 to 28, 20061 death · $50 million · 1 event
- Flash Flood in New York, June 27 to 28, 2006$200 million · 1 event
- Flash Flood in New York, June 27 to 28, 2006$100 million · 1 event
- Flash Flood in Pennsylvania, June 27 to 28, 2006$60 million · 1 event
- Flash Flood in Pennsylvania, June 27 to 28, 2006$50 million · 1 event
- Flash Flood in New York, June 27 to 28, 2006$50 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5511609, 5511610, 5511611.